Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 157, NWS Memphis, TN

December 26, 2016Dunklin County, Pemiscot County, Missouri; Clay County, Greene County, Arkansas

NWS Memphis, TN issued this flash flood warning at Dec 26, 2016, 12:17 PM CST for Dunklin County, Pemiscot County, Missouri; Clay County, Greene County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2016, 12:17 PM CST (18:17 UTC)
Expired
Dec 26, 2016, 3:15 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

713 
WGUS54 KMEG 261817
FFWMEG
ARC021-055-MOC069-155-262115-
/O.NEW.KMEG.FF.W.0157.161226T1817Z-161226T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1217 PM CST MON DEC 26 2016

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Eastern Clay County in eastern Arkansas...
  Northeastern Greene County in eastern Arkansas...
  Northwestern Pemiscot County in southeastern Missouri...
  Eastern Dunklin County in southeastern Missouri...

* Until 315 PM CST

* At 1217 PM CST...Doppler Radar estimates 1 to 2 inches of rain has
  occurred over the past hour. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Kennett, Piggott, Campbell, Rector, Senath, Marmaduke, Chalk Bluff
  Natural Area, Malden, Clarkton, Oak Grove Heights, Holcomb, St.
  Francis, Pollard, Greenway, Saint Francis, Crockett, Bragg City,
  Nimmons, Fritz and West Kennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3656 8996 3645 8996 3639 8997 3638 8982
      3615 8999 3612 9051 3650 9024 3650 9022
      3652 9022 3654 9021 3654 9020 3655 9020
      3654 9019 3655 9019

$$

WOODALL
3 follow-up statements
619 
WGUS74 KMEG 261914
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
114 PM CST MON DEC 26 2016

ARC021-055-MOC069-155-262115-
/O.CON.KMEG.FF.W.0157.000000T0000Z-161226T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay AR-Greene AR-Pemiscot MO-Dunklin MO-
114 PM CST MON DEC 26 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR
EASTERN CLAY...NORTHEASTERN GREENE...NORTHWESTERN PEMISCOT AND
EASTERN DUNKLIN COUNTIES...

At 112 PM CST, Doppler Radar detected scattered thunderstorms with
heavy rain from southeast of Piggott, to east of Campbell. Movement
was northeast at 35 mph.

Although the widespread heavy rain that prompted the warning has
moved out of the area, runoff from the earlier rain will continue
the threat of flooding.

Some locations that will experience flooding include...
Kennett, Piggott, Campbell, Rector, Senath, Marmaduke, Chalk Bluff
Natural Area, Malden, Clarkton, Oak Grove Heights, Holcomb, St.
Francis, Pollard, Greenway, Saint Francis, Crockett, Bragg City,
Nimmons, Fritz and West Kennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3656 8996 3645 8996 3639 8997 3638 8982
      3615 8999 3612 9051 3650 9024 3650 9022
      3652 9022 3654 9021 3654 9020 3655 9020
      3654 9019 3655 9019

$$

WOODALL
447 
WGUS74 KMEG 262043
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
243 PM CST MON DEC 26 2016

ARC021-055-MOC069-155-262115-
/O.CON.KMEG.FF.W.0157.000000T0000Z-161226T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay AR-Greene AR-Pemiscot MO-Dunklin MO-
243 PM CST MON DEC 26 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR
EASTERN CLAY...NORTHEASTERN GREENE...NORTHWESTERN PEMISCOT AND
EASTERN DUNKLIN COUNTIES...

At 241 PM CST, Doppler Radar detected showers and thunderstorms
moving back into the warning area...from west of Campbell to west of
Marmaduke. These storms will produce an additional 3/4 inch of rain
as they move across.

Some locations that will experience flooding include...
Kennett, Piggott, Campbell, Rector, Senath, Marmaduke, Chalk Bluff
Natural Area, Malden, Clarkton, Oak Grove Heights, Holcomb, St.
Francis, Pollard, Greenway, Saint Francis, Crockett, Bragg City,
Nimmons, Fritz and West Kennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3656 8996 3645 8996 3639 8997 3638 8982
      3615 8999 3612 9051 3650 9024 3650 9022
      3652 9022 3654 9021 3654 9020 3655 9020
      3654 9019 3655 9019

$$

WOODALL
060 
WGUS74 KMEG 262118
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
318 PM CST MON DEC 26 2016

ARC021-055-MOC069-155-262127-
/O.EXP.KMEG.FF.W.0157.000000T0000Z-161226T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay AR-Greene AR-Pemiscot MO-Dunklin MO-
318 PM CST MON DEC 26 2016

...THE FLASH FLOOD WARNING FOR EASTERN CLAY...NORTHEASTERN GREENE...
NORTHWESTERN PEMISCOT AND EASTERN DUNKLIN COUNTIES HAS EXPIRED...

Although the warning has expired, showers and thunderstorms will
continue in northeast Arkansas through much of the afternoon.

If you see water crossing the road, remember...turn around, don't
drown.

LAT...LON 3656 8996 3645 8996 3639 8997 3638 8982
      3615 8999 3612 9051 3650 9024 3650 9022
      3652 9022 3654 9021 3654 9020 3655 9020
      3654 9019 3655 9019

$$

WOODALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 11:47 AM CST, 30 minutes earlier.

Area forecast discussion, Dec 26, 11:47 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1147 AM CST Mon Dec 26 2016

.UPDATE...

Updated for 18Z TAF issuance.

&&

.PREV DISCUSSION /958 AM CST Mon Dec 26 2016/

 A quasi-stationary band of showers and thunderstorms will
continue to affect northeast AR over the next several hours,
providing localized heavy rainfall to areas north and west of
Jonesboro.
This activity is expected to eventually begin moving southeast as
a cold front to the west overtakes this convection during the
afternoon and evening hours. Rainfall chances were trimmed back
over the southeast half of the CWA today and ramped up over the
northwest.

A few strong storms aren't out of the question this afternoon,
especially west of the Mississippi River. CAPE values do not look
substantial, but moderate effective shear may support organized
convection capable of gusty winds. The bigger threat, at least in
the near term, is the potential for localized flooding due to the
training of these convective cells. MRMS QPE indicates a narrow
band of 1-2" of rain already over western Clay County. However,
once this convection begins to shift to the southeast, this threat
should diminish somewhat.

In addition to the PoP update, temperature were adjusted slightly
upward in a few areas for this afternoon and winds were increased
a bit. Many areas are gusting between 20-30 mph, with a few higher
gusts.

Johnson

PREV DISCUSSION... /issued 301 AM CST Mon Dec 26 2016/

DISCUSSION...

Skies are cloudy over much of the forecast area early this morning
with temperatures in the 60s. A few light rain showers are moving
across mainly northern sections of the forecast area at this time.
A cold front was currently extending from central Iowa through
western Missouri and into central Texas.

As the cold front continues to move east today, it should get
close to the forecast area by this evening. Showers and
thunderstorms are expected to develop ahead of the front and move
across the forecast area. There could be a strong thunderstorm
that moves across portions of eastern Arkansas or the Missouri
bootheel. Temperatures will remain well above normal today with
highs in the low to mid 70s. By tonight, the cold front will start
to move across the forecast area and should be across north
Mississippi by Tuesday morning. This will mean more showers and
thunderstorms ahead of the front. Cooler air will start to move
into the region behind the front with lows Tuesday morning in the
mid 40s to mid 50s. The cold front will continue to move south of
Tuesday so there will still be a chance of rain over southern
sections of the forecast area. Temperatures will be some 15 to 20
degrees cooler than today with highs mainly in the 50s. By Tuesday
night, high pressure will briefly settle over the region bringing
a period of dry weather. Temperatures will be close to normal
levels with lows Wednesday morning in the lower 30s to around 40
degrees.

On Wednesday, the front will move back north as a warm front. As a
result, more showers will return to the forecast area.
Temperatures will warm up some on Wednesday with highs in the mid
50s to lower 60s. On Wednesday night, a new cold front will sweep
through the region bringing more showers to the forecast area.
This front will be well east of the forecast area by Thursday
morning with rain ending over eastern sections in the morning.
Cooler air will return to the region with temperatures returning
to more seasonal levels.

High pressure will build into the region by Thursday night
bringing dry weather and seasonal temperatures for Thursday night
and much of Friday. A weak warm front will move through the
region on Saturday. More rain is expected to move through the
forecast area starting late Friday night and continuing through
much of the last day of 2016. Another cold front will approach the
region on New Years Day with more rain expected.

ARS

&&

.AVIATION...
/18Z TAFs/

Surface front and band of SHRA/TSRA moving slowly SE across NE AR.
Latest HRRR runs look to have a good handle on movement and timing.
The band should reach KJBR area around 19-20Z, KMEM around 27/01-
02Z, KMKL roughly 27/02-03Z, and KTUP around 27/08-09Z.

Ahead of SHRA/TSRA, cigs should drop to lower MVFR/IFR with
southerly winds continuing. Cigs and vsbys to further drop at sites
as SHRA/TSRA band moves across, with variable/gusty winds in TSRA.
Surface front passage will bring an end to the TSRA, turn winds to
the north, and bring gradually improving cigs.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Dec 26, 9:10 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
910 AM CST MON DEC 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
910 AM CST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY WEST OF THE MISSISSIPPI RIVER. IN ADDITION...LOCALLY HEAVY
RAINFALL OVER NORTHEAST ARKANSAS MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

JOHNSON

In the hours before

Local storm report, Dec 26, 11:58 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1158 AM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     HEAVY RAIN       MARMADUKE               36.19N 90.39W
12/26/2016  U0.00 INCH       GREENE             AR   AMATEUR RADIO

            LOW WATER CROSSINGS FLOODED AROUND MARMADUKE DUE TO HEAVY
            RAINFALL.

&&

AJC
Local storm report, Dec 26, 12:17 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     FLASH FLOOD      1 NW OAK GROVE HEIGHTS  36.14N 90.53W
12/26/2016                   GREENE             AR   911 CALL CENTER

            WATERING COVERING THE ROAD ON HIGHWAY 34 WEST.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:02 PM CSTSpecial Weather StatementMEGDunklin28 min
Dec 26, 3:29 PM CSTSpecial Weather StatementMEGDunklin, Pemiscot31 min
Dec 26, 3:54 PM CSTSevere Thunderstorm WarningMEGPemiscot36 min
Dec 26, 4:31 PM CSTSpecial Weather StatementMEGPemiscot44 min
Dec 26, 10:59 AM CSTFlash Flood WarningMEGClay, Greene, Lawrence3 hr
Dec 26, 2:38 PM CSTSpecial Weather StatementMEGCraighead37 min

Nearby

Flash Flood Warnings in Missouri, 2016Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.